Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

July 23, 2011Morton County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 23, 2011, 8:47 PM CDT for Morton County, Kansas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2011, 8:47 PM CDT (01:47 UTC)
Expired
Jul 23, 2011, 10:00 PM CDT
In force
73 min
Issued by
NWS Dodge City, KS

County Morton County, KS

The radar

The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2664 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WWUS83 KDDC 240147
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
847 PM CDT SAT JUL 23 2011

KSZ074-084-240300-
MORTON-STANTON-
847 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHERN STANTON
COUNTIES...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF RICHFIELD...MOVING EAST AT 10
MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3753 10205 3750 10161 3710 10166 3707 10205
TIME...MOT...LOC 0147Z 255DEG 7KT 3727 10197

$$

18

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 23, 4:00 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 23, 4:00 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT SAT JUL 23 2011

.DISCUSSION...

DAYS 1-2...

A SHORTWAVE TROUGH PASSING ACROSS SOUTHERN CANADA AND THE ADJACENT
NORTHERN PLAINS WAS PUSHING A COLD FRONT INTO SOUTHERN NEBRASKA
THIS AFTERNOON. AN UPPER-LEVEL RIDGE WAS STILL IN PLACE FROM
KANSAS SOUTHWARD. A SECONDARY BAROCLINIC ZONE HAS DEVELOPED SOUTH
OF THE FRONT AND EXTENDED FROM SOUTHEASTERN COLORADO TOWARD SCOTT CITY
AND HAYS. UPPER-LEVEL TEMPERATURES ACROSS SOUTHWESTERN KANSAS WERE
EXTREMELY WARM WITH -6C, -14C AND -29C RESPECTIVELY AT 500, 400
AND 300MB. THESE TEMPERATURES, ESPECIALLY AT AND ABOVE 400MB, ARE
ARE ABOUT AS WARM AS YOU WILL EVER SEE FOR THIS AREA. IN
ADDITION, VERTICAL WIND SHEAR WAS EXTREMELY WEAK. A FEW PULSE-TYPE
SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALREADY BY 3 PM FROM DODGE CITY
SOUTHWARD TO THE OKLAHOMA STATE LINE WHERE CAPPING WAS MINIMAL.
SOUTH OF THE POLAR JET, ANOTHER WEAK JETLET (EITHER A SUBTROPICAL
JET OR WEAK SOUTHERN BRANCH JET) WAS POSITIONED FROM NORTHEAST
COLORADO INTO EASTERN NEBRASKA. GIVEN THE 30-35KT UPPER-LEVEL
WINDS IN THE RIGHT ENTRANCE REGION OF THE JETLET, SOME STORM
ORGANIZATION IS POSSIBLE TONIGHT AND LOCALIZED 1 TO 2 INCH RAIN
AMOUNTS CANNOT BE RULED OUT. EACH RUN OF THE NAM IS BULLISH ON
THUNDERSTORM DEVELOPMENT ALONG THE AFOREMENTIONED SOUTHERN
BOUNDARY THIS AFTERNOON AND TONIGHT. THE NAM EVEN DEVELOPS THIS
ACTIVITY AS FAR SOUTH AS DODGE CITY. THE PREVIOUS FORECAST
ALREADY HAD 30-40 POPS FOR THE NORTHERN PART OF OUR FORECAST AREA
AND THESE WERE JUST TWEAKED A BIT HIGHER IN FAR WESTERN KANSAS.

BY SUNDAY, AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION WILL BE
POSITIONED SOMEWHERE ACROSS THE FORECAST AREA AND MOST LIKELY
CLOSE TO DODGE CITY. WITH DAYTIME HEATING AND MINIMAL CAPPING,
THUNDERSTORMS SHOULD DEVELOP BY 19Z. JUST LIKE TODAY, THESE
STORMS WILL BE PULSE TYPE FOR THE MOST PART. BUT ONCE AGAIN, SOME
STORM ORGANIZATION IS POSSIBLE GIVEN THAT OUR FORECAST AREA WILL
STILL BE IN THE RIGHT ENTRANCE REGION OF THE AFOREMENTIONED
JETLET. HIGH TEMPERATURES MAY OCCUR EARLIER IN THE DAY DUE TO THE
EXPECTED AFTERNOON THUNDERSTORMS. WE STILL COULD SEE NEAR 100F
TEMPERATURES IN DODGE CITY DEPENDING ON THE EXACT LOCATION OF THE
BOUNDARY. BUT HIGHS SHOULD REACH TO NEAR 105 IN OUR FAR SOUTHEAST.

BY MONDAY, THE EFFECTIVE FRONTAL BOUNDARY SHOULD BE IN FAR
SOUTHERN KANSAS OR PERHAPS EVEN IN NORTHERN OKLAHOMA IN THE MEAN
UPPER-LEVEL RIDGE POSITION. THIS FRONT WILL UNDERGO FRONTOLYSIS BY
LATER MONDAY AND INTO MONDAY NIGHT. ANY STORMS MONDAY WILL
PROBABLY BE NEAR THE OKLAHOMA STATE LINE. WITH A SLIGHT UPSLOPE
COMPONENT ON THE "COOL" SIDE OF THE FRONT, TEMPERATURES MAY
STRUGGLE TO REACH 99 OR 100F. EXACTLY HOW WARM WE GET MONDAY MAY
DEPEND ON HOW MUCH RAIN FALLS OVER OUR FORECAST AREA THROUGH
SUNDAY.

DAYS 3-7...

AS TUESDAY COMES AROUND, THE UPPER HIGH PRESSURE WILL BE BUILDING
BACK FROM THE EAST INTO OUR CWA.  THIS WILL RETURN MAX TEMPERATURES
TO THE ELEVATED 101-107F RANGE FOR TUESDAY AND WEDNESDAY.  ON
THURSDAY, THERE IS A TROUGH COMING INTO OUR NORTHWEST AND A WEAK
COLD FRONT MAY SLIDE INTO THE TROUGH THURSDAY NIGHT.  THIS WOULD
BRING AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS TO MOST OF THE
REGION THURSDAY NIGHT, AND MAYBE JUST A LITTLE BETTER CHANCE ON
FRIDAY AS THE FRONT STALLS AND SOUTHERLY LOW LEVEL FLOW CONVERGES
ALONG THE FRONTAL BOUNDARY.  WILL STAY WITH THE 30 POPS FOR NOW  ON
FRIDAY AFTERNOON, MAINLY IN OUR NORTHERN CWA.  QPF COULD BE MORE
THAN CURRENTLY FORECAST, AS THE GFS MODEL IS SUGGESTING AN INCH IN
OUR NORTHWEST, BUT HAVE STAYED ON THE LOWER END OF QPF VALUES.  WE
HAVE NOT HAD MUCH RAIN ANYWHERE LATELY, AND WITH THE HOT REGIME SET
UP, DO NOT THINK WE WILL GET ANY WIDESPREAD SIGNIFICANT RAINFALL
AMOUNTS. THE MAX TEMPS MAY SAG JUST A LITTLE FRIDAY GIVEN THE
PRECIP CHANCES AND THE FRONT STRADDLING OUR CWA NORTHEAST TO
SOUTHWEST. WILL KEEP SMALL CHANCES GOING INTO SATURDAY MORNING IN
CASE THE FRONT EXITS SLOWLY TO THE NORTH. POPS WERE LOWERED TO LESS
THAN SLIGHT CHANCES SATURDAY AND BEYOND (DAYS 8-10). THE
AFOREMENTIONED FRONT WILL HAVE MOVED NORTHWARD AWAY FROM OUR CWA
BY SATURDAY AFTERNOON.

I DID BUMP TEMPERATURES UP FOR TUESDAY, WEDNESDAY AND THEN AGAIN
FOR SATURDAY. THE GFS/ECMWF MODELS BOTH SHOW THE MONSTER HIGH
PRESSURE ALOFT WILL SLIDE A LITTLE EAST WEDNESDAY INTO THURSDAY,
BRINGING THE CHANCE FOR A TROUGH TO SLIDE INTO WESTERN KANSAS
THURSDAY NIGHT AND FRIDAY. THEN THE UPPER HIGH BUILDS RIGHT BACK
IN FROM THE EAST SATURDAY, WITH THE ECMWF MODEL SHOWING A 597DAM
HIGH OVER SOUTH CENTRAL KANSAS BY 12Z SUNDAY.

LOOKING BEYOND DAY 7 (SATURDAY), THE EXTENDED MODELS DEPICT US
GOING INTO A HOT REGIME AGAIN, WITH THE GFS SHOWING A 596 HIGH OVER
ENID, OK MONDAY AND THE ECMWF MODEL SHOWING A 598 HIGH PRESSURE
CENTER OVER MISSOURI MONDAY. THE HEAT WILL PERSIST...LONGER THAN
MOST PEOPLE WANT.

&&

.AVIATION...

FOR THE MOST PART, CONDITIONS SHOULD BE VFR THROUGH 24 HOURS.
CUMULUS CLOUDS WERE ALREADY POPPING ACROSS THE SOUTHEAST PART OF OUR
FORECAST AREA, AND WILL LIKELY SPREAD NORTH THROUGH THE AFTERNOON.
SKC CONDITIONS WILL BECOME SCT050-060 AND POSSIBLY BKN050CB FOR
DURING THE 22-02Z TIME FRAME.  ALSO, AN ISOLATED THUNDERSTORM IS
POSSIBLE MAINLY AT THE DDC TAF SITE DURING THE SAME TIME FRAME.
GUSTY SOUTH TO SOUTHEAST WINDS AT 10G20KTS WILL BECOME MORE
SOUTHEAST AFTER DARK, AND RUN AROUND 10KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  99  72 101 /  40  40  20  10
GCK  72  97  70  99 /  50  30  20  10
EHA  71  97  69  98 /  40  30  20  20
LBL  74 100  70 101 /  30  30  20  20
HYS  75  97  72  97 /  40  20  20  10
P28  79 106  75 104 /  20  30  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ031-
046-065-066-081-090.

&&

FN24/12/12
Hazardous weather outlook, Jul 23, 3:57 AM CDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
357 AM CDT SAT JUL 23 2011

KSZ030-031-043>046-061>066-074>081-084>090-240900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
357 AM CDT SAT JUL 23 2011 /257 AM MDT SAT JUL 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FROM ELLIS TO PAWNEE AND
FROM STAFFORD TO BARBER COUNTIES. SEE WEATHER MESSAGE FOR SPECIFIC
DETAILS.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND OVERNIGHT. THE BETTER CHANCE FOR THIS THUNDERSTORM ACTIVITY WILL
BE NORTHWEST OF A LINE FROM ELKHART TO JOHNSON CITY. ANY THUNDERSTORM
WHICH DOES DEVELOP LATE TODAY OR EARLY TONIGHT WILL BE CAPABLE OF PRODUCING
WIND GUSTS UP TO 50 MPH. ISOLATED WIND GUSTS IN EXCESS OF 60 MPH ALSO
CANNOT BE COMPLETELY RULED OUT BETWEEN 6 AND 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING. A FEW STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL THE
SIZE OF NICKELS.

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY EVENINGS ACROSS
MUCH OF THE REGION. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY...SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER EVENTS TO THE SHERIFFS OFFICES
WHO WILL THEN RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18/36

In the hours before

Local storm report, Jul 23, 7:11 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     4 WNW BISON             38.54N 99.26W
07/23/2011  E60.00 MPH       RUSH               KS   PUBLIC

0655 PM     HAIL             4 WNW BISON             38.54N 99.26W
07/23/2011  E0.75 INCH       RUSH               KS   PUBLIC

&&

MSCOTT
Special weather statement, Jul 23, 7:33 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT SAT JUL 23 2011

KSZ030-240115-
TREGO-
733 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAKEENEY...MOVING WEST AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3895 9974 3882 10016 3913 10015 3914 10000
      3914 9981
TIME...MOT...LOC 0033Z 101DEG 8KT 3905 9995

18
Local storm report, Jul 23, 7:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     7 S MEDICINE LODGE      37.19N 98.58W
07/23/2011                   BARBER             KS   PUBLIC

            1.5 INCH TREE LIMB WAS BLOWN DOWN.

&&

JFINCH
Special weather statement, Jul 23, 8:11 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT SAT JUL 23 2011

KSZ043-044-240200-
LANE-SCOTT-
811 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHIELDS...MOVING NORTH AT 15 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3870 10025 3848 10025 3847 10081 3871 10081
      3871 10032
TIME...MOT...LOC 0111Z 166DEG 12KT 3864 10046

18
Special weather statement, Jul 23, 8:35 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
835 PM CDT SAT JUL 23 2011

KSZ044-240215-
LANE-
835 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR LANE COUNTY...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHIELDS...MOVING SOUTH AT 15 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3870 10031 3870 10025 3833 10026 3837 10067
      3871 10068 3871 10032
TIME...MOT...LOC 0136Z 358DEG 12KT 3853 10042

18
Special weather statement, Jul 23, 8:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
847 PM CDT SAT JUL 23 2011

KSZ074-084-240300-
MORTON-STANTON-
847 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHERN STANTON
COUNTIES...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF RICHFIELD...MOVING EAST AT 10
MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3753 10205 3750 10161 3710 10166 3707 10205
TIME...MOT...LOC 0147Z 255DEG 7KT 3727 10197

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:25 PM CDTSevere Thunderstorm WarningDDCEllis, Rush50 min
Jul 23, 7:28 PM CDTSevere Thunderstorm WarningDDCStanton47 min
Jul 23, 7:30 PM CDTSevere Thunderstorm WarningDDCLane, Ness45 min
Jul 23, 7:33 PM CDTSpecial Weather StatementDDCTrego42 min
Jul 23, 8:11 PM CDTSpecial Weather StatementDDCLane49 min
Jul 23, 8:35 PM CDTSpecial Weather StatementDDCLane40 min
Jul 23, 9:23 PM CDTSpecial Weather StatementDDCMeade82 min
Jul 23, 11:40 PM CDTHeat AdvisoryDDCComanche20 hr
Jul 24, 3:05 PM CDTSpecial Weather StatementDDCFord40 min
Jul 24, 3:09 PM CDTSpecial Weather StatementDDCClark66 min
Jul 24, 3:22 PM CDTSpecial Weather StatementDDCPratt53 min
Jul 24, 3:29 PM CDTSpecial Weather StatementDDCHodgeman61 min
Jul 24, 3:33 PM CDTSpecial Weather StatementDDCPawnee57 min
Jul 24, 4:00 PM CDTSpecial Weather StatementDDCComanche60 min
Jul 24, 4:14 PM CDTSpecial Weather StatementDDCFord46 min
Jul 24, 4:16 PM CDTSpecial Weather StatementDDCKiowa44 min
Jul 24, 4:23 PM CDTSpecial Weather StatementDDCRush67 min
Jul 24, 4:26 PM CDTSpecial Weather StatementDDCHodgeman49 min
Jul 24, 5:01 PM CDTSpecial Weather StatementDDCNess59 min
Jul 24, 6:46 PM CDTSpecial Weather StatementDDCEllis44 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.